Louisiana, 2015

Damaging Winds in Louisiana, July 25, 2015

July 25, 2015 · NWS JAN · 2 events in 2 counties and zones

Daytime heating, an outflow boundary, instability and plenty of gulf moisture combined to form a few severe thunderstorms across northeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Daytime heating, an outflow boundary, instability and plenty of gulf moisture combined to form a few severe thunderstorms across northeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 25, 2:56 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 2:56 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CDT SAT JUL 25 2015

.DISCUSSION...CONVERGENT AXIS FROM GLH-JAN-HBG HAS BEEN THE IMPETUS
FOR ISOLATED CONVETION THIS AFTERNOON. EXPECT CONVECTION TO FILL IN
TO THE SOUTH OF THIS AXIS DURING THE LATE AFTERNOON/EARLY EVENING
MAINLY DUE TO OUTFLOW PROPAGATION IN THIS AREA.

FINALLY BROKE THE CENTURY MARK TODAY IN JACKSON AS INCREASED MIXING
ALLOWED TEMPS TO SHOOT UP RAPIDLY. EXPECT THIS TREND TO CONTINUE FOR
THE NEXT FEW DAYS AS PROLONGED HEATING IN THE LOWER LEVELS HAS
ALLOWED THE BOUNDARY LAYER TO DRY OUT. THE EXCEPTION IS RIGHT AT THE
SURFACE WHERE DEWPOINTS ARE STILL MANAGING TO RISE BACK INTO THE MID
70S AT NIGHT. THE MODELS SEEM TO BE HAVING SOME DIFFICULTY WITH THE
MIXING AS SOME ALLOW DEWPOINTS TO DROP INTO THE MID 50S WHILE OTHERS
ARE STILL HOLDING ONTO THE MID 70S. THE TREND HAS BEEN FOR UPPER
60S/LOWER 70S...BUT THIS SHOULD BE LOWERING AS WELL AS BOUNDARY
LAYER DRYING CONTINUES. AS ALSO HAS BEEN THE CASE TODAY AND
YESTERDAY...INCREASED DEPTH OF MIXED LAYER HAS ALLOWED FOR 10 TO 15
KNOTS OF WIND TO MIX DOWN. AS THE BUFR DATA IS INDICATING DEEP
MIXING TO CONTINUE...SPEEDS THROUGH THE LAYER ARE A LITTLE LESS
WHICH WILL TRANSLATE TO SLIGHTLY LOWER SURFACE WINDS...MAINLY AROUND
10 KNOTS.

THE LOWER DEWPOINTS ARE NOT HAVING MUCH IMPACT ON THE HEAT INDICES
NOW THAT ACTUAL SURFACE TEMPS ARE SO WARM. IN FACT...FROM A HEAT
INDEX PERSPECTIVE IT IS PRETTY MUCH TRANSPARENT AS VALUES HAVE ONCE
AGAIN RANGED FROM 105 TO 110. WILL CONTINUE THE HEAT ADVISORY
THROUGH SUNDAY AFTERNOON FOR ROUGHLY THE WESTERN HALF OF THE CWA AND
WILL PROBABLY HAVE TO EXTEND AGAIN THIS TIME TOMORROW.

&&

.AVIATION...EXPECT MOST SITES TO REMAIN VFR THROUGH THE PERIOD...BUT
ISOLATED THUNDERSTORMS ARE OCCURING ACROSS THE AREA AND THIS COULD
BRING BRIEF PERIODS OF MVFR/IFR CONDITIONS MAINLY TO GLH/GWO/JAN/HKS
AND HBG. WITH THE THUNDERSTORM ACTIVITY EXPECT WIND GUSTS BETWEEN 26-
35 KNOTS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. THE
THUNDERSTORMS ACTIVITY WILL DIMINISH BY EARLY EVENING. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  99  77  98 /  16   8   5   4
MERIDIAN      73  97  75  96 /   6   9   5   6
VICKSBURG     76  99  77  98 /  17  11   6   4
HATTIESBURG   74  98  76  97 /  17  16  10   9
NATCHEZ       77  97  77  96 /  18  17  10  10
GREENVILLE    75  99  78  99 /  16  11   4   5
GREENWOOD     75  98  77  97 /  15   7   3   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR MSZ018-019-025>027-
     034>036-040>042-047-053-059>061.

LA...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Jul 25, 1:57 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT SAT JUL 25 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>042-262000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
257 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...THIS AFTERNOON AND AGAIN SUNDAY

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES FROM
THROUGH THE REMAINDER OF THE AFTERNOON.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

PEAK AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 105 TO
110 DEGREES AGAIN ON SUNDAY. THESE HOT CONDITIONS ARE EXPECTED TO
CONTINUE INTO AT LEAST THE EARLY PART OF THE UPCOMING WORK WEEK.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

MSZ028>033-037>039-043>046-048>052-054>058-062>066-072>074-262000-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
257 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...THIS AFTERNOON AND AGAIN SUNDAY

HEAT INDEX VALUES ARE EXPECTED TO REMAIN NEAR 105 DEGREES THROUGH
THE AFTERNOON HOURS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

PEAK AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO
105 DEGREES ON SUNDAY. THESE HOT CONDITIONS ARE EXPECTED TO CONTINUE
INTO AT LEAST THE EARLY PART OF THE UPCOMING WORK WEEK.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

MSZ026-027-047-053-059>061-262000-
GRENADA-CARROLL-WARREN-CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN-
257 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...SUNDAY

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES
SUNDAY AFTERNOON.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE HOT CONDITIONS ARE EXPECTED TO CONTINUE INTO AT LEAST THE EARLY
PART OF THE UPCOMING WORK WEEK.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

15

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 25, 3:33 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     4 S BRANCH              32.37N 89.71W
07/25/2015                   SCOTT              MS   TRAINED SPOTTER

            SEVERAL TREES WERE DOWN ALONG WITH ROOF DAMAGE TO A
            HOUSE.

&&

27
Special weather statement, Jul 25, 3:33 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT SAT JUL 25 2015

MSZ035-036-042-252215-
HOLMES MS-HUMPHREYS MS-YAZOO MS-
433 PM CDT SAT JUL 25 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YAZOO...
SOUTHEASTERN HUMPHREYS AND WEST CENTRAL HOLMES COUNTIES UNTIL 515 PM
CDT...

AT 433 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR THORNTON...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  YAZOO CITY AROUND 510 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILVER CITY AND EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3315 9052 3314 9033 3284 9029 3289 9061
TIME...MOT...LOC 2133Z 008DEG 19KT 3307 9043

JC
Local storm report, Jul 25, 4:00 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     CRYSTAL SPRINGS         31.99N 90.36W
07/25/2015  E55.00 MPH       COPIAH             MS   PUBLIC

            TREES WERE BLOWN DOWN ALONG I-55 NORTH BETWEEN CRYSTAL
            SPRINGS AND TERRY. ANOTHER TREE WAS BLOWN DOWN NEAR
            RAILROAD TRACK. THIS IS RELATED TO THE OUTFLOW BOUNDARY
            OF A NEARBY DECAYING THUNDERSTORM.

&&

JCULIN
Special weather statement, Jul 25, 4:05 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT SAT JUL 25 2015

MSZ019-034-252245-
SUNFLOWER MS-WASHINGTON MS-
505 PM CDT SAT JUL 25 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON AND
SOUTHWESTERN SUNFLOWER COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER TRIBBETT...OR 8 MILES SOUTHEAST OF LELAND...MOVING SOUTHWEST AT
15 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DARLOVE AROUND 530 PM CDT.
  HOLLANDALE AND ESTILL AROUND 545 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3331 9063 3327 9066 3327 9072 3326 9073
      3323 9073 3321 9069 3310 9076 3325 9105
      3344 9081
TIME...MOT...LOC 2205Z 038DEG 13KT 3333 9078

JC
Special weather statement, Jul 25, 4:30 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT SAT JUL 25 2015

ARZ075-LAZ009-MSZ034-040-252315-
CHICOT AR-EAST CARROLL LA-ISSAQUENA MS-WASHINGTON MS-
530 PM CDT SAT JUL 25 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHICOT COUNTY...
NORTHEASTERN EAST CARROLL PARISH...SOUTHWESTERN WASHINGTON AND
NORTHWESTERN ISSAQUENA COUNTIES UNTIL 615 PM CDT...

AT 530 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GASSOWAY...OR 8 MILES SOUTH OF EUDORA...MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MILLIKIN AROUND 535 PM CDT.
  SHELBURN AROUND 550 PM CDT.
  GLEN ALLAN AROUND 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3311 9124 3304 9099 3278 9119 3291 9131
      3293 9130 3294 9131 3296 9128 3297 9128
      3298 9127 3299 9127 3300 9126 3301 9132
TIME...MOT...LOC 2230Z 302DEG 12KT 3300 9123

JC
Special weather statement, Jul 25, 4:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT SAT JUL 25 2015

MSZ040-041-252315-
SHARKEY MS-ISSAQUENA MS-
535 PM CDT SAT JUL 25 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SHARKEY AND CENTRAL
ISSAQUENA COUNTIES UNTIL 615 PM CDT...

AT 535 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROLLING FORK...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ONWARD AROUND 610 PM CDT.
  FITLER AROUND 615 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3293 9087 3285 9075 3284 9076 3282 9076
      3282 9075 3281 9073 3282 9073 3281 9071
      3265 9078 3273 9106
TIME...MOT...LOC 2235Z 038DEG 14KT 3282 9085

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 126 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Carroll

When
July 25, 5:05 PM CST
Where
East Carroll County, 0.54 mi SSW of Lake Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.794, -91.185

Part of a tin roof on an apartment building was blown back on Mike Avenue. Also tree limbs were blown down in the area.

Thunderstorm Wind, Concordia

When
July 25, 6:55 PM CST
Where
Concordia County, 0.59 mi W of Minorca
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.580, -91.490

Multiple power poles were blown down over Highway 84 and Vail Acres Road, leading to numerous power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586280, 586294.